Table 1

International Classification of Disease (ICD-9) codes and supplemental E-codes used to identify emergency department visits resulting from pediatric acetaminophen exposure or overdose*
ICD-9 code Description
Regular codes
965.0 Poisoning by opium (alkaloids), unspecified
965.01 Poisoning by heroin
965.02 Poisoning by methadone
965.09 Poisoning by other opiates and related narcotics
965.1 Poisoning by salicylates
965.4 Poisoning by aromatic analgesics, not elsewhere classified
965.5 Poisoning by pyrazole derivatives
965.61 Poisoning by propionic acid derivatives
965.69 Poisoning by other antirheumatics
965.7 Poisoning by other nonnarcotic analgesics
965.8 Poisoning by other specified analgesics and antipyretics
965.9 Poisoning by unspecified analgesics and antipyretics
977.0 Poisoning by dietetics
977.1 Poisoning by lipotropic drugs
977.2 Poisoning by antidotes and chelating agents, not elsewhere classified
977.3 Poisoning by alcohol deterrents
977.4 Poisoning by pharmaceutical excipients
977.8 Poisoning by other specified drugs and medicinal substances
977.9 Poisoning by unspecified drugs or medicinal substances
Supplemental codes
E850.0 Accidental poisoning by heroin
E850.1 Accidental poisoning by methadone
E850.2 Accidental poisoning by other opiates and related narcotics
E850.3 Accidental poisoning by salicylates
E850.4 Accidental poisoning by aromatic analgesics, not elsewhere classified
E850.5 Accidental poisoning by pyrazole derivatives
E850.6 Accidental poisoning by antirheumatics (antiphlogistics)
E850.7 Accidental poisoning by other nonnarcotic analgesics
E850.8 Accidental poisoning by other specified analgesics and antipyretics
E850.9 Accidental poisoning by unspecified analgesics or antipyretics
E858.0 Accidental poisoning by hormones and synthetic substitutes
E858.1 Accidental poisoning by primarily systemic agents
E858.2 Accidental poisoning by agents primarily affecting blood constituents
E858.3 Accidental poisoning by agents primarily affecting cardiovascular system
E858.4 Accidental poisoning by agents primarily affecting gastrointestinal system
E858.5 Accidental poisoning by water, mineral, and uric acid metabolism drugs
E858.6 Accidental poisoning by agents primarily acting on the smooth and skeletal muscles and respiratory system
E858.7 Accidental poisoning by agents primarily affecting skin and mucous membranes; ophthalmological, otorhinolaryngological, and dental drugs
E858.8 Accidental poisoning by other specified drugs
E858.9 Accidental poisoning by unspecified drugs
E935.0 Heroin causing adverse effects in therapeutic use
E935.1 Methadone causing adverse effects in therapeutic use
E935.2 Other opiates and related narcotics causing adverse effects in therapeutic use
E935.3 Salicylates causing adverse effects in therapeutic use
E935.4 Aromatic analgesics, not elsewhere classified, causing adverse effects in therapeutic use
E935.5 Pyrazole derivatives causing adverse effects in therapeutic use
E935.6 Antirheumatics [antiphlogistics] causing adverse effects in therapeutic use
E935.7 Other nonnarcotic analgesics causing adverse effects in therapeutic use
E935.8 Other specified analgesics and antipyretics causing adverse effects in therapeutic use
E935.9 Unspecified analgesics and antipyretics causing adverse effects in therapeutic use
E950.0 Suicide and self-inflicted poisoning by analgesics, antipyretics, and antirheumatics
E950.5 Suicide and self-inflicted poisoning by unspecified drugs or medicinal substances

*Boldface type indicates codes that achieved the a priori set threshold of a positive predictive value ≥ 50%.

de Achaval et al.

de Achaval et al. BMC Health Services Research 2013 13:72   doi:10.1186/1472-6963-13-72

Open Data